Advertisement
YOU ARE HERE: LAT HomeCollections

PEOPLE'S PHARMACY

Birth control pill can lower sex drive

Oral contraceptives can lower levels of testosterone, which is partly responsible for triggering sexual desire.

July 27, 2009|Joe Graedon and Teresa Graedon

I have been taking the oral contraceptive Yaz for about a year. Since starting the drug, I have been less interested in the things that I love. I really am not always interested in sex. I also get headaches on the week of my reminder pill and am very grumpy or insecure during that week.

Studies published in 2006 in the Journal of Sexual Medicine show that women taking oral contraceptives may have lower libido and less sexual arousal. Apparently, lower levels of testosterone circulate in the bloodstream when women take the pill. Since testosterone is partly responsible for triggering sexual desire, reducing it may interfere with interest. We don't know if other kinds of birth control pills would be less likely to cause problems. Please discuss this with your doctor.

::

My doctor discovered that my potassium was low, so he put me on potassium pills. Later, after trying several blood pressure medicines, he switched me to triamterene-hydrochlorothiazide. The prescription information sheet says not to take potassium supplements with this medication. The pharmacist didn't make too much of it, but I am concerned. I already have fast irregular heartbeats.

Your doctor must monitor your potassium at frequent intervals. When extra potassium is added to a diuretic containing triamterene (Dyazide, Maxzide), potassium overdose can occur, leading to irregular heart rhythms. In some cases this could be lethal. Even salt substitutes with potassium chloride could cause trouble.

--

Joe Graedon is a pharmacologist and Teresa Graedon is an expert in medical anthropology and nutrition. www.peoplespharmacy.com

Advertisement
Los Angeles Times Articles
|
|
|